Wednesday, July 1, 2009

Too Much Of A Good Thing: Serotonin Syndrome

Serotonin syndrome is a potentially life-threatening adverse drug reaction that may occur following therapeutic drug use, inadvertent interactions between drugs, overdose of particular drugs, or the recreational use of certain drugs. Serotonin syndrome is not an idiosyncratic drug reaction; it is a predictable consequence of excess serotonergic activity at central nervous system (CNS) and peripheral serotonin receptors.

The excess serotonin activity produces a spectrum of specific symptoms including cognitive, autonomic, and somatic effects. The symptoms may range from barely perceptible to fatal. Numerous drugs and drug combinations have been reported to produce serotonin syndrome. Diagnosis of serotonin syndrome includes observing the symptoms produced and a thorough investigation of the patient's history. The syndrome has a characteristic picture but can be mistaken for other illnesses in some patients, particularly those with neuroleptic malignant syndrome. No laboratory tests can currently confirm the diagnosis.

The symptoms are often described as a clinical triad of abnormalities:
  • Cognitive effects: mental confusion, hypomania, hallucinations, agitation, headache, coma
  • Autonomic effects: shivering, sweating, hyperthermia, hypertension, tachycardia, nausea, diarrhea
  • Somatic effects: myoclonus (muscle twitching), hyperreflexia (manifested by clonus), tremor

No comments: